Minnesota, 2013

Winter Storm in Minnesota, February 17 to 18, 2013

February 17 to 18, 2013 · NWS FGF · 6 events in 6 counties and zones

A low pressure system tracking across southern Manitoba brought a cold frontal passage along with areas of heavier snow along and north of Highway 2 and the onset of strong pressure gradient winds into northern Minnesota. The winds combined with new snow and existing loose snow pack in north-central Minnesota to produce significantly reduced visibility in blowing and drifting snow from late…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A low pressure system tracking across southern Manitoba brought a cold frontal passage along with areas of heavier snow along and north of Highway 2 and the onset of strong pressure gradient winds into northern Minnesota. The winds combined with new snow and existing loose snow pack in north-central Minnesota to produce significantly reduced visibility in blowing and drifting snow from late Sunday night into Monday morning. Stronger blizzard force winds were experienced to the west along the Red River Valley corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 17, 3:19 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 17, 3:19 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CST SUN FEB 17 2013

.SHORT TERM...
MAIN CHALLENGE FOR THIS PORTION OF THE FORECAST WILL BE HOW TO
HANDLE HEADLINES WITH THE LOW CROSSING THE AREA TONIGHT INTO
MONDAY. MODELS STILL HAVE SOME SUBTLE DIFFERENCES IN REGARD TO
SNOWFALL AMOUNTS TONIGHT BUT GUSTY WIND LOOKS LIKE A SURE BET.

TONIGHT...SFC LOW IS CURRENTLY OVER NORTH CENTRAL/NORTHEAST ND
WITH VERY MILD AIR ASSOCIATED WITH IT. GETTING A SOUTHWEST SFC
COMPONENT TO THE WINDS OVER THE FAR WESTERN FA WHERE TEMPS HAVE
CLIMBED INTO THE LOW TO MID 30S. OTHER AREAS WILL PROBABLY SEE
SOME LATE AFTERNOON OR EARLY EVENING RISE BEFORE FALLING LATE.
STIFF SOUTH WINDS ARE CAUSING SOME DRIFTING SNOW ACROSS SOME ROADS
AND WITH THE MILD ROAD TEMPS ARE MELTING AND THEN REFREEZING.
OTHERWISE THE WARM TEMPS SHOULD BE GIVING A BIT OF A CRUST TO THE
SNOW IN THOSE AREAS ABOVE 32F. RADAR STILL SHOWING SOME ECHOES
ACROSS THE EAST BUT ONLY KBDE/KFGN ARE STILL REPORTING SOME LIGHT
SNOW. NOT REALLY EXPECTING SNOW ACROSS THE SOUTHERN FA PRIOR TO
MIDNIGHT. THERE SHOULD BE IN THE NORTH THOUGH WITH BEST CHANCES
ALONG THE CANADIAN BORDER. NEW 18Z NAM HAS COME IN SHOWING A BAND
DEVELOPING ACROSS THE CENTRAL RED RIVER VALLEY IN THE EVENING
WHICH LOOKS A LITTLE ODD. THE 12Z GFS SHOWS A BAND DEVELOPING
ACROSS CENTRAL ND AND LIFTING INTO THE NORTHERN RED RIVER VALLEY.
ECMWF SEEMS PRETTY CONSISTENT IN HITTING NORTHEAST ND INTO
PORTIONS OF NORTHWEST MN OR AREAS MAINLY NORTH OF HIGHWAY 2 WITH
THE MOST SNOW. THEREFORE WILL STICK WITH THE IDEA OF 3 TO 6 INCHES
ACROSS THIS AREA TAPERING TO LITTLE OR NOTHING ACROSS THE FAR
SOUTH. WIND SPEEDS WILL NOT KICK IN UNTIL LATE TONIGHT. GENERALLY
EXPECTING THIS AFTER MIDNIGHT IN THE FAR NORTH AND AROUND 09Z MON
IN THE KGFK AREA. STRONG WINDS SHOULD NOT HIT THE KFAR AREA DOWN
TO WAHPETON UNTIL 12Z OR LATER. WITH SNOW AND WIND POTENTIAL WILL
ISSUE BLIZZARD WARNINGS FOR NORTHEAST ND INTO THE RED RIVER VALLEY
COUNTIES OF EXTREME NORTHWEST MN STARTING AFTER MIDNIGHT. WITH THE
SNOWFALL UNCERTAINTIES WILL LEAVE THE VALLEY CITY TO FARGO TO ADA
AREA IN THE BLIZZARD WATCH YET. WILL COVER THE FAR SOUTH WITH A
WINTER WEATHER ADVISORY WHICH WILL HAVE TO BE MONITORED IF THE
SNOW MAKES IT FURTHER SOUTH. WENT WITH WINTER STORM WARNING FOR
THE ROSEAU TO KTVF AREA AND LAKE OF THE WOODS AREA FOR 4 TO 6
INCHES OF SNOW WITH GUSTY WINDS. WILL LEAVE THE MAHNOMEN TO KBJI
AREA IN A WINTER STORM WATCH DUE THE UNCERTAINTY WITH SNOWFALL
YET.

MON-WED...WINDS SHOULD BE GOING PRETTY WELL BY SUNRISE AND SHOULD
CONTINUE HOWLING THROUGH THE DAY. LEFT ALL HEADLINES IN EFFECT
THROUGH 00Z TUE EXCEPT THE WINTER WEATHER ADVISORY AREA...WHICH
GOES UNTIL 03Z TUE. OTHER AREAS MAY NEED SOME EXTENDING OR
TWEAKING BUT LATER SHIFTS CAN ALWAYS DO THIS. SFC HIGH BUILDS IN
ON TUE AND SHOULD KEEP THINGS CLEAR THRU MOST OF WED. THIS WILL
SET THE STAGE FOR SOME COLD DAYS AND NIGHTS AND THE POTENTIAL FOR
SOME WIND CHILL ISSUES WHICH WILL NEED TO BE ADDRESSED LATER.

.LONG TERM (THU-SUN)...
MAIN ISSUE REVOLVE AROUND THE NORTHWARD EXTENT OF PRECIPITATION FROM
THE CENTRAL PLAINS STORM.  GEM/GFS/EURO ALL BRING SFC LOW INTO
KANSAS THURSDAY THEN MOVE IT NORTHEAST AND WEAKEN WITH WITH TIME
WHILE A LARGE UPPER LOW FORMS IN NEBRASKA AND DRIFTS NORTH INTO THE
EASTERN DAKOTAS FRI.  MODEL DIFFERENCES CONCERN THE AMOUNT OF PRECIP
THAT WILL SPREAD NORTH AS STORM WEAKENS...WITH 00Z-12Z ECMWF STILL A
BIT MORE WET THAN GFS AND ESP THE GEM.  THAT SAID WILL CONTINUE WITH
GENERAL MODEL BLEND FORECAST OF LIKELY POPS OR HIGH CHANCE IN THE
SOUTH THURSDAY NIGHT INTO FRIDAY...WITH LOWER POPS NORTH.  ALL
MODELS KEEP UPPER LOW AROUND SAT-SUN WITH SOME CHANCES FOR VERY
LIGHT SNOW.

&&

.AVIATION...
LOWER CLDS HAVE CLEARED OUT OF ALL THE FCST AREA THIS AFTN LEAVING A
VFR CLOUD DECK IN THE MINNESOTA AND A MORE CIRRUS DECK IN ERN ND.
SOUTH WINDS REMAIN GUSTY TO 25 KTS IN THE RED RIVER VALLEY BUT ARE
TENDING TO SLOWLY DIMINISH AND WILL LOOK FOR THE WIND TO CONTINUE TO
DIMINISH SLOWLY THROUGH EARLY EVENING AS SFC LOW IN SOUTHEAST SASK
MOVES CLOSER.   FOCUS TONIGHT INTO MONDAY WILL BE TIMING OF WIND
SHIFT AND THEN VSBY/CIGS WITH SNOW EXPECTED ESP DVL-GFK-TVF
REGIONS.  BASED WIND CHANGE AND SNOW TIMING ON RAP MODEL WITH STRONG
WINDS NOT HITTING TIL A FEW HOURS AFTER FRONTAL PASSAGE.  VSBYS AND
CIGS MONDAY MAY BE QUITE VARIABLE BUT GENERALLY IFR DVL-GFK-TVF IN
BLSN...FARGO-BJI A MIX OF MVFR AND IFR MAINLY DUE TO VSBYS.  WINDS
IN THE RED RIVER VALLEY AND DVL REGION WILL GUST TO 40 KTS OR HIGHER
AT TIMES MONDAY WITH 25 TO 30 KTS PSBL MON AFTN IN BEMIDJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST MONDAY FOR NDZ049-
     052-053.

     BLIZZARD WARNING FROM 3 AM TO 6 PM CST MONDAY FOR NDZ016-024-
     026>030.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY FOR
     NDZ006>008-014-015-054.

     BLIZZARD WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     NDZ038-039.

MN...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST MONDAY FOR MNZ027-
     029>031-040.

     WINTER STORM WATCH FROM MIDNIGHT CST TONIGHT THROUGH MONDAY
     AFTERNOON FOR MNZ015>017-022.

     BLIZZARD WARNING FROM 3 AM TO 6 PM CST MONDAY FOR MNZ001-004-007.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY
     FOR MNZ005-006-008-009-013-014.

     BLIZZARD WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     MNZ002-003.

&&

GODON/RIDDLE
Hazardous weather outlook, Feb 17, 6:38 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CST SUN FEB 17 2013

MNZ001>005-007-008-013>015-022-NDZ006>008-014>016-024-026>030-038-
039-054-181245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-WESTERN WALSH-
638 AM CST SUN FEB 17 2013

...BLIZZARD WATCH SUNDAY NIGHT INTO MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL BRING MOISTURE AND WARM AIR INTO THE REGION
TODAY. LOW PRESSURE MOVING ALONG THE CANADIAN BORDER WILL HELP
BRING SOME PRECIPITATION STARTING IN THE FAR NORTH BY LATE
AFTERNOON. SNOW WILL CONTINUE TO SPREAD SOUTH AND EASTWARD THROUGH
THIS EVENING. SOME SLEET MAY MIX IN AT THE START OF PRECIPITATION
BEFORE CHANGING OVER TO ALL SNOW. SNOW WILL BECOME HEAVIER AFTER
MIDNIGHT MAINLY IN THE AREA FROM DEVILS LAKE TO GRAND FORKS TO
ROSEAU. SNOW AMOUNTS WILL RANGE FROM 3 TO 6 INCHES IN THIS AREA
WITH LESSER AMOUNTS FURTHER NORTH AND SOUTH. OF MORE SIGNIFICANCE
IS A STRONG COLD FRONT THAT WILL MOVE DOWN INTO THE REGION LATE
TONIGHT. NORTHERLY WINDS WILL INCREASE TO THE 20 TO 30 MPH RANGE
AND CREATE POSSIBLE BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING
SNOW DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS WIND CONTINUE TO INCREASE INTO THE 25 TO 35 MPH TO
45 RANGE MONDAY BRINGING POSSIBLE BLIZZARD CONDITIONS. SNOW WILL
BEGIN TO TAPER OFF MONDAY AFTERNOON AND WINDS WILL GO DOWN MONDAY
NIGHT.

WIND CHILLS WILL DROP TO BELOW 25 ZERO IN SOME LOCATIONS MONDAY
NIGHT AND AGAIN ON TUESDAY NIGHT.

THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL REPORTS ARE
APPRECIATED.

MNZ006-009-016-017-181245-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
638 AM CST SUN FEB 17 2013

...WINTER STORM WATCH SUNDAY NIGHT INTO MONDAY...

THIS HAZARDOUS WEATHER IS FOR PORTIONS OF NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN TO DEVELOP DURING THE DAY TODAY AND CONTINUE INTO
TONIGHT. SNOW AMOUNTS WILL RANGE FROM 4 TO 8 INCHES BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE THROUGH THE DAY ON MONDAY BEFORE TAPERING OFF.
ACCUMULATIONS WILL RANGE FROM 4 TO 8 INCHES FOR THE EVENT. WINDS
WILL INCREASE INTO THE 15 TO 25 MPH RANGE AND COULD CREATE SOME
DRIFTING IN OPEN AREAS.

WIND CHILLS WILL DROP BELOW 25 BELOW ZERO MONDAY NIGHT AND AGAIN
TUESDAY NIGHT.

THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL REPORTS ARE
APPRECIATED.

MNZ023-024-027>032-040-NDZ049-052-053-181245-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM-SARGENT-
RICHLAND-
638 AM CST SUN FEB 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT COMING THROUGH WILL BRING THE CHANCE FOR SOME LIGHT
SNOW AND INCREASING NORTHWESTERLY WINDS LATE SUNDAY NIGHT. SOME
BLOWING SNOW WITH VISIBILITIES UNDER A MILE ARE POSSIBLE BEFORE
SUNRISE MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS AND BLOWING SNOW WILL CONTINUE THROUGH THE DAY ON
MONDAY BEFORE TAPERING OFF MONDAY NIGHT.

WIND CHILLS WILL FALL BELOW 25 BELOW ZERO MONDAY NIGHT AND AGAIN
ON TUESDAY NIGHT.

THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Roseau

When
February 17, 3:39 PM CST to February 18, 6:00 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Snow accumulations of from 5 to 8 inches occurred, along with strong winds of from 25 to 40 mph which produced widespread blowing and drifting snow and visibility down to one quarter mile at times.

Winter Storm, East Marshall

When
February 17, 3:39 PM CST to February 18, 6:00 PM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Snow accumulations of from 5 to 8 inches occurred, along with strong winds of from 25 to 40 mph which produced widespread blowing and drifting snow and visibility down to one quarter mile at times.

Winter Storm, Pennington

When
February 17, 3:39 PM CST to February 18, 6:00 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Snow accumulations of from 5 to 8 inches occurred, along with strong winds of from 25 to 40 mph which produced widespread blowing and drifting snow and visibility down to one quarter mile at times.

Winter Storm, Red Lake

When
February 17, 3:39 PM CST to February 18, 6:00 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Snow accumulations of from 5 to 8 inches occurred, along with strong winds of from 25 to 40 mph which produced widespread blowing and drifting snow and visibility down to one quarter mile at times.

Winter Storm, Lake of the Woods

When
February 17, 3:39 PM CST to February 18, 6:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Snow accumulations of from 5 to 8 inches occurred, along with strong winds of from 25 to 40 mph which produced widespread blowing and drifting snow and visibility down to one quarter mile at times.

Winter Storm, North Beltrami

When
February 17, 3:39 PM CST to February 18, 6:00 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Snow accumulations of from 5 to 8 inches occurred, along with strong winds of from 25 to 40 mph which produced widespread blowing and drifting snow and visibility down to one quarter mile at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444174, 444175, 444176, 444177, 444178, 444179.